Propofol-Related Infusion Syndrome in Intensive Care Patients

Stephanie Mallow Corbett, PharmD; Isaac D. Montoya, PhD; Frederick A. Moore, MD

Disclosures

Pharmacotherapy. 2008;28(2) 

In This Article

History of Propofol-Related Infusion Syndrome

Propofol-related infusion syndrome was first documented in a 1992 case series in the United Kingdom.[11] Five children developed increasing metabolic acidosis, bradyarrhythmia, and progressive myocardial failure for which resuscitation was unsuccessful. The exact cause of death in these children was unknown, but it was postulated to be a result of propofol infusion. As a result of this report, the Committee on Safety of Medicines in the United Kingdom and the product manufacturers issued a warning about the use of propofol in the pediatric population. That same year, the FDA Anesthetic and Life Support Drugs Advisory Committee concluded that the information to directly link propofol to the pediatric deaths was insufficient and that further investigation was warranted.[69] The drug's manufacturers, however, did add a statement to their package inserts to inform prescribers that propofol was not indicated for sedation in children in the ICU since its safety for this indication had not been established.[59]

In 1990 (before publication of the case series[11]), the Danish Side Effects Committee issued a warning regarding propofol infusions in children after a 2-year-old girl died, with symptoms of what later was termed propofol-related infusion syndrome.[10,27] It was not until 2001 that the FDA warned against the use of propofol for long-term sedation in the pediatric population.[70,71] This warning followed the premature termination of an unpublished randomized controlled trial of 327 pediatric intensive care patients that indicated an increased trend in mortality among propofol-treated patients. The Canadian Health Protection Board[72] and the Australian Adverse Drug Reactions Committee[73] have also issued warnings.

Since the initial case series,[11] 27 similar pediatric reports have been published.[19,20,21,22,23,24,25,26,27,28,29,30,31] In these reports, metabolic acidosis, cardiac dysrhythmias, renal failure, and rhabdomyolysis appear to be the most significant findings. Clinical conditions that result in distributive cardiovascular failure with hypoperfusion and/or hypoxemia appear to increase the risk,[7] along with pediatric doses of propofol exceeding 67 µg/kg/minute (4 mg/kg/hr) for at least 48 hours.[25] On the basis of these initial pediatric cases, characteristics that define the syndrome were described.

In 1996, the first case of propofol-related infusion syndrome in an adult was reported,[32] and over the next 5 years, four additional cases were documented.[17,33,34] In a 2001 case series of 67 patients with head injury, seven (10%) developed propofol-related infusion syndrome.[36] An interesting finding was the increasing requirement for inotropic and/or vasopressor support in the 24-48 hours after the start of the propofol infusion. This finding was also noted by other researchers[48] and was published in the basic science literature, which described a significant dose-dependent increase in cardiac output, with decreased mean arterial propofol concentrations, in a sheep model involving three catecholamines.[74] Some have concluded that, by maximizing cardiac output with catecholamines in the presence of a propofol infusion, propofol concentrations decline and anesthesia is reversed.[6,74]

All but one patient in the case series developed metabolic acidosis and hyperkalemia.[36] All patients developed a tachyarrhythmia. The report also identified the potential for cardiac dysfunction, as demonstrated on echocardiograms, in three of four patients in whom this test was performed. The authors concluded that doses of propofol greater than 83 µg/kg/minute appeared to increase the risk of cardiac arrest and should be discouraged. In all cases, the onset of the syndrome was rapid, occurring within the first 4 days of propofol administration, and the final outcome was death. These observations confirmed the unfavorable outcomes associated with the development of propofol-related infusion syndrome.

Another author indicated that he, too, had treated a patient with head injury who had symptoms consistent with propofol-related infusion syndrome.[35] In a neurosurgical forum on propofol in 2002, clinicians described a case of propofol-related infusion syndrome in a 23-year-old patient with refractory status epilepticus who received high-dose propofol (~200 µg/kg/min for a total of 106 hrs) for seizure control.[38] One year later, another adult with severe head injury developed the syndrome.[39] In 2004, three more cases in adults were described. One patient was admitted for the treatment of cerebral sinus thrombosis complicated by cerebral hemorrhage and hydrocephalus.[40] The other two patients received propofol in the operating room for anesthesia.[41,42] Over the past 3 years, 13 similar cases in adults have been reported: four patients who were hospitalized for seizure disorders,[45,52] six for trauma,[44,47,48,50,55] and one each for elective neurosurgery,[46] abdominal abscess,[49] and angina.[51] All but two patients developed metabolic acidosis. Only four of the 13 patients survived.

Table 1 [5,10,11,12,13,14,15,16,17,18,19,20,21,22,23,24,25,26,27,28,29,30,31] and Table 2 [17,32,33,34,35,36,37,38,39,40,41,42,43,44,45,46,47,48,49,50,51,52,53,54,55] present specific characteristics of published pediatric and adult case reports, respectively.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....